Infliximab reaction

As5567
As5567 Member Posts: 665
edited 6. Feb 2014, 10:05 in Living with Arthritis archive
As the topic says, I had a reaction to my infusion which was a bit of a shock to me and the nurses seems I have been on the medication for some time now without any problems. One moment I was feeling fine and suddenly the next I was feeling prickly, hot/cold, shaky, dizzy, I told one of the nurses right away and they stopped the infusion and gave me some drugs that made me feel normal again rather quickly. After a lot of fussing about and seeing some unknown doctors I was seen by my old doctor who told me its unlikely I will ever have Infliximab again, which is a shame because this drug does work for me enough at the moment for me to get by and do what I have to do.

Right now I'm feeling great, which I'm putting down to the bag of steroids I had, that should tie me over until something is decided as to what treatment I try next......the doctor said I have been prescribed every biologic on the "list" for AS so any new drug prescribed will need to have a special funding agreement set up like I had for my infliximab, so it could take some time to get something sorted. To complicate things further I'm meant to be in the middle of changing hospital and having all of my treatment with the new hospital. How that will affect things I'm unsure....

Overall the experience of having a reaction to Infliximab was scary at the first moment, but once the nurses began to do their thing I felt that I was in safe hands, after all they deal with this type of thing on a regular basis and are trained to deal with the worst case.

Comments

  • barbara12
    barbara12 Member Posts: 21,276
    edited 30. Nov -1, 00:00
    Hi
    So sorry you had a reaction it must have been scary, and sorry you wont be able to give it another go..hopefully whatever they offer next goes smoothly for you and more to the point it brings great relief.
    Sorry I cant help with any advice..
  • stickywicket
    stickywicket Member Posts: 27,098
    edited 30. Nov -1, 00:00
    Sorry about this. It's annoying if the med helps but produces reactions. I don't do the biologics but, from what I've read on here, this is not an uncommon scenario and there seems to be no going back. It will be doubly hard for you while you're in the 'which hospital' mess. I hope the steroids will tide you over.
  • toady
    toady Member Posts: 1,405
    edited 30. Nov -1, 00:00
    Sorry to hear you had an unexpected reaction, you did mention elsewhere that you felt your current medication was ceasing to help and with the fatigue you've been having it does sound as thought the infliximab was not going to 'run' for too much longer anyway (not much comfort of course), & do hope the new team at your change of hospital is a positive change for you whatever they suggest next, best of luck.
  • phoenixoxo
    phoenixoxo Member Posts: 625
    edited 30. Nov -1, 00:00
    Hi As5567,

    I had a similar reaction to methotrexate (extremely rare). It's frustrating when a medicine is helping, then side effects start up and there's no option other than to change treatment. I hope there's a suitable alternative for you, maybe something more effective, and that the transition to the new hospital goes smoothly.

    Best wishes,
    Phee
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    These meds can turn on us - or our bodies suddenly rebel. You were in the right place when this happened and I am pleased they were able to sort you out so quickly. Of course the hefty whack of steroids are making you feel OK but don't overdo things, they are masking rather than curing. I hope they can sort you out with summat else sooner rather than later but, when Enbrel turned on me, it took at least three months before I could start the injected meth followed by humira. DD
  • As5567
    As5567 Member Posts: 665
    edited 30. Nov -1, 00:00
    Thanks all for the reply, my doctor has asked me to give the medication another try. This time over 4 hours with a dose of pre medications before, I told him that I would consider it but need some time to think about it.

    I had a reaction to the same protein that is found in ritiximab and I was able to tolerate that fine after a reaction, but I had the infusion at a slower rate. The medication is beginning to stop working and my bloods are beginning to show that so I really dont know if the "risk" is worth it when I know this medication isn't going to last me much longer.

    I'm 100% confident that im not having a bad flare because the symptoms are coming on gradually rather than suddenly, I feel really bad and down today (I blame that on the steroids after giving me a "high" over the weekend)

    I don't know what to do yet, I have 6 weeks until my next infusion..hopefully I will make the right decision by then.
  • ritwren
    ritwren Member Posts: 928
    edited 30. Nov -1, 00:00
    Sorry to hear you've had a reaction to your treatment but perhaps it's good news they can give it to you again with a pre med and at a slower rate. It may keep you going for a while longer especially as you're changing hospital and it will take time for them to get up to speed with what has gone before.
    It's horrible coming down after a steroid high, I've felt really really low on several occasions but at least when you know what's causing it, you can cope better.
    You have time to make an informed decision about further treatment but I hope you're not too sore when the time comes.
    Good luck.

Who's Online

5
crinkly
crinkly
MrDJ
MrDJ
+3 Guests